Massachusetts, 2025

Flash Flood in Massachusetts, September 25, 2025

September 25, 2025 · NWS BOX · 1 event in 1 county or zone

A trough of low pressure brough some widely scattered heavy showers to RI and southeast MA which caused some localized flash flooding problems in MA and RI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A trough of low pressure brough some widely scattered heavy showers to RI and southeast MA which caused some localized flash flooding problems in MA and RI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 25, 5:57 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 25, 5:57 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
657 AM EDT Thu Sep 25 2025

.SYNOPSIS...
Widespread showers and a few thunderstorms are expected into this
evening as a frontal system moves into the region. Locally heavy
rainfall may produce street flooding, and can't rule out an isolated
strong to severe storm in western New Eng. Improving conditions
Friday with increasing sunshine and warm conditions. The weather
pattern is mostly dry this weekend into next week, but watching
showers to the south may impact the region Saturday night into
Sunday. Mostly warm conditions expected into early next week, then a
strong cold front will deliver a fall airmass by next Wednesday
with temperatures well below normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages:

* Localized excessive rainfall may result in urban and poor drainage
  street flooding

* Low risk of severe weather, including a brief tornado, mainly
  across western CT to SW MA

Amplified upper trough over the Lakes with deep SW flow aloft will
advect anomalous PWATs of 2+ inches across SNE today which is in the
99th percentile relative to climatology for this time of year.
Multiple shortwaves within the SW flow combined with a modest low
level jet and elevated instability will set the stage for numerous
convective showers and embedded t-storms to move across the region
today. These showers will increase in coverage through the morning,
then another pulse of locally heavy showers this afternoon at the
nose of the main low level jet. Additional showers expected this
evening just ahead of the cold front, then there should be a
diminishing trend overnight as low level jet and deep moisture plume
move offshore.

Given anomalous PWATs, deep warm cloud depths for efficient warm
rain processes and convective potential, expect widespread rainfall
of 1-2 inches, with localized amounts exceeding 3 inches which could
produce areas of urban and poor drainage street flooding. Lesser
amounts under an inch are possible over the Cape/Islands. The
challenge is where axis of heaviest rain will set up. Global
ensembles and HREF have highest probs in the interior, but multiple
hi-res guidance sources indicate a max closer to the coast and HREF
3 hr rainfall probs of greater than 1" and 3" suggest heaviest rain
setting up in the vicinity of RI and SE MA.

Regarding severe wx potential, we have favorable low level
shear/helicity but it will depend on how much surface instability
can be generated. Based on SREF and HREF instability probs, the
highest risk will be to the SW from SE NY southward to the mid Atlc
coastal region which will be well into the warm sector. This is
where sig tor ingredients are highlighted which often depicts most
favorable area for severe wx. And various ML probs also highlight
best chance to the SW. However, warm front will be lifting northward
across SNE late morning through the afternoon with dewpoints
climbing to near 70 which will help to increase surface instability.
HREF indicating low probs of SBCAPES of 500 J/kg extending into CT
where best chance for an isolated severe storm, and possibly into SW
MA. If instability can be realized, the main risk would be damaging
wind and possibly a tornado as warm front lifts north into the
region. CSU ML probs and Nadocast have increased TOR risk across mid
Atlc extending NE into CT and SW MA.

Temps warm to 70-75, except upper 60s higher terrain, while
dewpoints expected to increase to near 70 so it will be rather humid
this afternoon/evening.

&&

.SHORT TERM /FRIDAY/...
Key Messages:

* Improving conditions with increasing sunshine developing

* Warm and humid

Bulk of rainfall will be offshore by early Fri, but can't rule out a
few lingering showers across SE New Eng in the morning as weak front
moves through. Otherwise, expect improving conditions with clouds
giving way to increasing sunshine as drier air moves in from the
west. Mid level shortwave moves in from the west late in the day
which could trigger an isolated shower in the interior, but risk is
low. It will be a warm day as 925 mb temps are quite mild, 18-19C,
with W-NW flow developing. Highs should reach upper 70s to lower
80s. Dewpoints will be in the 60s so it will be a summer feel to the
airmass.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Key Messages:

* Above normal temps this weekend into Monday, then turning much
  cooler by Wed with a touch of fall

* Dry for much of the period, but northern extent of tropical
  moisture may bring a chance of showers Sat night into Sun

* Humberto expected to remain offshore next week

Warm and dry Sat, then will be watching tropical moisture plume lift
northward. GFS is most aggressive and bring a period of showers into
the region Sat night into Sun. Confluent flow is present over
northern New Eng so expect a sharp moisture gradient on the northern
edge which results in a low confidence forecast at this range. Based
on ensemble probs of 0.1" QPF, we have chance showers south of the
MA Pike Sat night into Sun. If showers do develop temps will be
several degrees cooler than current forecast with 60s, but 70s if it
remains dry. Warm weather continues into Monday with potential for
80+, then cold front pushes southward on Tue which will bring a fall
airmass by Wed as strong high pres builds to the north.

The strong front early next week should keep Humberto offshore.
Latest global ensemble tracks are in agreement that Humberto will
remain well to the south before curving offshore.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

Today...Moderate confidence.

Widespread IFR-LIFR in showers and fog. Locally heavy rain and
embedded thunder possible. SE wind shifting to S 10-15 kt.

Tonight...Moderate confidence.

IFR-LIFR in the evening should improve to MVFR in the interior
overnight. Evening showers expected to diminish overnight. SW
5-15 kt with 20 kt gusts near the coast. Strong 40-45 SW LLJ
will cause windshear concerns especially for coastal terminals.

Friday....High confidence in trends.

Conditions improving to VFR with clouds gradually scattering
out. W wind 5-15 kt.

KBOS Terminal...Moderate confidence in TAF.

IFR/LIFR today with periods of moderate to heavy rain with
embedded thunder possible. Rain comes to an end by 00z tonight,
but CIGS likely remain IFR until near day break Friday. A 40-50
knots LLJ will bring wind shear concerns this evening.

KBDL Terminal...Moderate confidence in TAF.

IFR CIGS today with periods of moderate to heavy showers and
possibly some embedded thunder. Rain should come to an end by
mid afternoon, but CIGS likely don't improve until closer to
Friday morning

Outlook /Friday Night through Monday/...

Friday Night through Saturday: VFR.

Saturday Night through Sunday Night: VFR. Slight chance SHRA.

Monday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Friday...Moderate Confidence.

As low level jet moves into the region, expect increasing S winds
this afternoon becoming SW this evening. Marginal gusts to 25 kt
possible across the waters with building seas to 5 ft over outer
waters. As a result we issued a SCA for this afternoon into tonight.
Winds and seas subside Fri. Expect poor vsbys into tonight with
showers and fog and a few embedded t-storms possible.

Outlook /Friday Night through Monday/...

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Saturday: Winds less than 25 kt.

Saturday Night through Sunday: Winds less than 25 kt. Chance of
rain showers.

Sunday Night through Monday: Winds less than 25 kt. Slight
chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
     Friday for ANZ231>234-251.
     Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
     Friday for ANZ250-254.
     Small Craft Advisory from 8 PM this evening to 8 AM EDT Friday
     for ANZ255-256.

&&

SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...KJC
AVIATION...KJC/KP
MARINE...KJC

In the hours before

Special weather statement, Sep 25, 6:24 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
724 AM EDT Thu Sep 25 2025

MAZ017-020-RIZ001>007-251230-
Southern Bristol MA-Northern Bristol MA-Northwest Providence RI-
Bristol RI-Washington RI-Western Kent RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
724 AM EDT Thu Sep 25 2025

...MINOR FLOODING CAUSING MINOR FLOODING IN (edit general area)...

At 722 AM EDT, Doppler radar was tracking a thunderstorm with heavy
rainfall over Warwick, moving northeast at 25 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Rain rates of 0.5 to 1.5 inches per hour may cause urban
         and poor drainage flooding

Locations impacted include...
Providence, Fall River, Warwick, Cranston, Pawtucket, East
Providence, Coventry, Cumberland, North Providence, West Warwick,
Johnston, North Attleborough, North Kingstown, Newport, Bristol,
Attleboro, Smithfield, Lincoln, Central Falls, and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses.

&&

LAT...LON 4168 7174 4198 7147 4179 7112 4174 7114
      4178 7112 4175 7104 4150 7132 4171 7116
      4172 7126 4158 7133 4179 7137 4179 7138
      4160 7140 4160 7137 4158 7145 4152 7141
      4157 7136 4148 7136
TIME...MOT...LOC 1122Z 218DEG 21KT 4173 7141

KP
Special weather statement, Sep 25, 7:56 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
856 AM EDT Thu Sep 25 2025

MAZ018-020-021-251400-
Southern Bristol MA-Southern Plymouth MA-Western Plymouth MA-
856 AM EDT Thu Sep 25 2025

...MINOR FLOODING IN THE NEW BEDFORD AREA...

At 854 AM EDT, Doppler radar was tracking a thunderstorm with heavy
rainfall over New Bedford, moving northeast at 40 mph.

HAZARD...Heavy rain in excess of 1-3 inches per hour.

SOURCE...Radar indicated.

IMPACT...Minimal. Water on roads that flood easily. A flash flood
         warning may be needed.

Locations impacted include...
New Bedford, Fall River, Dartmouth, Marion, Wareham, Fairhaven,
Westport, Lakeville, Acushnet, Freetown, Mattapoisett, and Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses.

&&

LAT...LON 4161 7109 4182 7096 4174 7075 4163 7087
      4163 7091 4165 7092 4160 7090 4159 7090
      4161 7092 4158 7093 4160 7096 4157 7094
      4155 7095
TIME...MOT...LOC 1254Z 219DEG 34KT 4168 7099

FT

The radar

The Boston radar (KBOX), 31 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bristol

When
September 25, 8:20 AM EST to 9:20 AM EST
Where
Bristol County, 1.24 mi NW of North Westport to 1.16 mi WNW of North Westport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.680, -71.140

In Fall River, Brayton Ave at Reeves St was flooded and impassable. A section of Brayton Ave by the bus terminal was heavily flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2025Every state in 2025This day in weather historyWarnings in Massachusetts, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287638.